The Demand for Assets: Evidence from the Markov Switching Normalized Quadratic Model
Libo Xu and
Apostolos Serletis
Journal of Money, Credit and Banking, 2022, vol. 54, issue 4, 989-1025
Abstract:
In this paper, we provide and illustrate a solution to the inter‐related problems of estimation of asset demand functions, instability of money demand relations, and monetary aggregation. We use an econometric framework that very flexibly allows for changes in the coefficients of the asset demand functions and then quantifying the implications that this asset demand instability has for monetary policy and monetary aggregation. Our approach allows the estimation of asset demand functions in a systems context, using a flexible functional form for the aggregator function, based on the dual approach to demand system generation. However, instead of assuming that consumer preferences are fixed as in the neoclassical demand theory, we assume Markov regime switching, thus allowing for complicated nonlinear dynamics and sudden changes in the parameters of the asset demand functions and the underlying aggregator function. We use the monthly time series data on monetary asset quantities and their user costs, recently produced for the United States and maintained within the Center of Financial Stability, and the Normalized Quadratic (NQ) flexible functional form with Markov regime switching, to generate inference in terms of a full set of elasticities, simultaneously achieving consistency with the data‐generating process and economic and econometric regularity. We find evidence that our five‐regime NQ model provides a better fit of the actual data than a single regime model, that the asset demand specifications exhibit instability between regimes, but are rather stable within regimes, and that the assets are in general Morishima substitutes with the Morishima elasticities of substitution always being below unity.
Date: 2022
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (2)
Downloads: (external link)
https://doi.org/10.1111/jmcb.12863
Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:wly:jmoncb:v:54:y:2022:i:4:p:989-1025
Access Statistics for this article
Journal of Money, Credit and Banking is currently edited by Robert deYoung, Paul Evans, Pok-Sang Lam and Kenneth D. West
More articles in Journal of Money, Credit and Banking from Blackwell Publishing
Bibliographic data for series maintained by Wiley Content Delivery ().